Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.
With the high prevalence of heart disease , links between lifestyle factors, such as diet and physical activity, are undergoing extensive research. The original research into caffeine's role in this epidemic resulted in conflicting answers. Some evidence suggests an elevation in stress hormones from caffeine consumption that could pose a cardiovascular risk, but recent research has shown no relationship between caffeine ingestion and heart disease . In fact, studies have actually shown a protective effect against heart disease with habitual intake of caffeinated beverages in the elderly population. The reason for the discrepancy may be due to the kind of beverage being consumed. Studies have shown that coffee and tea were not associated with increases in blood pressure or arrhythmias, while soft drinks were. Research also showed that decaffeinated coffee and tea did not provide the same benefits as the caffeinated versions. The well-respected Framingham Heart Study examined all potential links between caffeine intake and cardiovascular disease and found no harmful effects from drinking coffee. There can, however, be exceptions to this. People react differently to caffeine, and some may experience elevations in blood pressure or arrhythmias. The blood pressure elevations are said to be short lived, lasting no more than several hours and are comparable to modest elevations experienced climbing a flight of stairs. It's always best to check with your physician if you are experiencing any side effects.